Abstract Number: VPB0523
Meeting: ISTH 2022 Congress
Background: Illegal consumption of amphetamine derivatives from the phenylethylamine group is increasing worldwide, among the adverse effects reported in the literature are psychotic symptoms, rhabdomyolysis, lactic acidosis, renal failure, tachyarrhythmias, and encephalopathy secondary to vasculitis. However, given their mechanism of action as activators of dopamine, serotonin and catecholamine precursors, they have been associated with cardiovascular complications.
Aims: To describe two clinical cases with acute arterial ischemia secondary to vasospastic syndromes due to amphetamine derivatives
Methods: Descriptive, retrospective study
Results: A 38-year-old male with a history of MDMA, ecstasy, and 2C-B use, was admitted with cyanosis of the third finger of the right hand, as well as the lower limbs, with sequential obstructive involvement of the arteries of the arms and bilateral distal infrapopliteal arteries suggestive of a vasospastic disorder. IV nitroglycerin and calcium channel blockers were started with subsequent resolution of the condition.
A 27-year-old male with a history of consumption of 2C-B, ketamine, and MDMA, was admitted due to cyanosis in the distal region of the lower limbs, with evidence of permeability of the arterial circulation and possible vasospastic effect. He was treated with calcium channel blockers and IV nitroglycerin with favorable evolution.
Conclusion(s): Acute limb ischemia secondary to vaso-spastic syndromes has been associated with the consumption of substances such as cocaine and ergotamine. However, given the growing use of illicit substances derived from amphetamines, we were able to discover the effects of stimulation of peripheral alpha-adrenergic, dopaminergic and serotonergic receptors, with the consequent effect on vascular smooth muscle. Since it is a rare complication, this phenomenon constitutes a clinical challenge that is difficult to identify. Knowledge of this entity and its management with vasodilators such as nitrates and the use of calcium channel blockers are of vital importance to impact adverse outcomes in the extremities.
To cite this abstract in AMA style:Restrepo A, Arango A, Herrera R, Arrieta J. Acute arterial limb ischemia after intake of amphetamine derivatives, report of two cases [abstract]. https://abstracts.isth.org/abstract/acute-arterial-limb-ischemia-after-intake-of-amphetamine-derivatives-report-of-two-cases/. Accessed September 26, 2022.
« Back to ISTH 2022 Congress
ISTH Congress Abstracts - https://abstracts.isth.org/abstract/acute-arterial-limb-ischemia-after-intake-of-amphetamine-derivatives-report-of-two-cases/